Alert archive / Missouri / Flash Flood Watches in 2008
Flash Flood Watch 4, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood watch at Jun 2, 2008, 9:54 AM CDT for Bates County, Cass County, Missouri; Linn County, Miami County, Kansas. It took effect at Jun 2, 2008, 10:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2008, 9:54 AM CDT (14:54 UTC)
- In effect from
- Jun 2, 2008, 10:00 AM CDT
- Expired
- Jun 2, 2008, 3:32 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Flood severity
- None
Counties Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -410 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Jun 2, 9:46 AM CDT, 8 minutes earlier.
Area forecast discussion, Jun 2, 9:46 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 946 AM CDT MON JUN 2 2008 .UPDATE... ...MESOSCALE DISCUSSION... RECENT RADAR TRENDS SHOW A RAPID UPSWING IN CONVECTION ACROSS EASTERN KANSAS WITH AN ARCING LINE OF ELEVATED SUPERCELLS TRACKING ALONG THE NORTHERN EDGE OF THE GREAT PLAINS CAP. THIS MESOSCALE CONVECTIVE COMPLEX IS BEING FED BY A MODEST 30 KNOT LOW LEVEL JET...AND DEEP LAYER SHEAR REMAINS MORE THAN SUPPORTIVE OF SUPERCELLS. 12Z KTOP SOUNDING SHOWED NEAR DRY ADIABATIC LAPSE RATES IN THE 750-500MB LAYER COINCIDING WITH THE HAIL GROWTH REGION. THUS...THE PRIMARY THREAT WITH THIS ACTIVITY WILL REMAIN LARGE AND DESTRUCTIVE HAIL...WITH THE CAPABILITY FOR STONES LARGER THAN BASEBALL SIZE. IN ADDITION...AS THE INFLOW AIRMASS TO THE SOUTH OF THIS ACTIVITY CONTINUES TO DESTABILIZE QUICKLY DUE TO STRONG INSOLATION AND INFLUX OF NEAR 70F DEWPOINTS...THIS ACTIVITY MAY BECOME ROOTED IN THE BOUNDARY LAYER OVER THE NEXT COUPLE OF HOURS /IF NOT SOONER/. GIVEN THE IMPRESSIVE LOW LEVEL SHEAR AVAILABLE...THIS MAY RESULT IN AN ADDITIONAL DAMAGING WIND AND ISOLATED TORNADO THREAT. STORM MOTION WILL BE LARGELY DICTATED BY THE NATURE OF THE STORMS...AS WELL AS ANY MODIFICATION OF THE INSTABILITY GRADIENT. SUPERCELLS WILL TEND TO TRACK TOWARD THE SOUTHEAST...WITH NON-ROTATING STORMS AND LEFT SPLITS GENERALLY OFFERING AN EAST OR EAST-NORTHEAST MOTION. PRIMARY THREAT AREA /GENERALLY AFTER 16Z/ WILL BE FOCUSED ALONG THE SOUTHERN END OF THE KC METRO AND POINTS SOUTHWARD. IN ADDITION TO THE VARIOUS AFOREMENTIONED SEVERE WEATHER THREATS...TRAINING HP SUPERCELLS ALONG THERE CURRENT TRACK COULD EASILY PRODUCE 2-4 INCHES OF RAIN IN VERY SHORT ORDER RESULTING IN FLASH FLOODING. BOOKBINDER && .PREV DISCUSSION... /324 AM CDT MON JUN 2 2008/ FORECAST REMAINS VERY DIFFICULT FOR THE NEXT 24 HOURS...WITH MODEL DISCONTINUITY ADDING TO THE COMPLEXITY. THETA-E AXIS THAT HAS PLAGUED PARTS OF THE REGION THE PAST FEW DAYS IS ONCE AGAIN ACTIVE TONIGHT...AS LLJ IMPINGING ON THIS BOUNDARY IS SPARKING CONVECTION ACROSS SOUTHERN MISSOURI. IN ADDITION...SECONDARY BRANCH OF LLJ...POINTED INTO THE NORTHERN PLAINS...IS SUSTAINING A SMALL MCS ATTM ACROSS NE/SD AS WELL AS WEAK ISENTROPIC LIFT ALONG THE MO RIVER. LOCALLY...PRIMARY FOCUS TODAY WILL BE ON THIS BOUNDARY AND ASSOCIATED CONVECTIVE CHANCES THAT COME WITH IT TODAY AND TONIGHT. MODELS ARE IN MODEST AGREEMENT THIS MORNING IN FINALLY BEGINNING TO LIFT THIS BOUNDARY NORTHWARD AFTER 09Z AS LLJ BEGINS TO VEER SLIGHTLY. ADDITIONALLY...WEAK SHORTWAVE BEGINNING TO LIFT OUT OF THE LOCAL REGION EVIDENT BY LARGE TROPICAL PLUME OF MOISTURE STREAMING NORTHWARD. IN RETURN...MODEST ISENTROPIC LIFT WILL AID IN THE DEVELOPMENT OF ELEVATED CONVECTION ALONG THIS BOUNDARY LIKELY AFTER 12Z AND MAYBE CLOSER TO 15-18Z. MUCAPE VALUES INITIALLY ARE VERY WEAK AS CONVECTION DEVELOPS. HOWEVER DUE TO THE SLIGHTLY SLOWER PROGRESSION OF THIS BOUNDARY...ADVECTION OF SLIGHTLY MORE UNSTABLE AIRMASS ALOFT WILL ALLOW MUCAPE VALUES TO JUMP TO 2000 J/KG BY LATE MORNING/EARLY AFTERNOON. WITH AID OF MID LVL VORT MAX...CONDITIONS MAY BE CONDUCIVE FOR SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH LARGE HAIL AND/OR DAMAGING WINDS POSSIBLE. ANOTHER POTENTIAL CONCERN WILL BE SFC WARM FRONT LIFTING NORTHWARD IN THE AFTERNOON. IF CONVECTION CAN INTERACT WITH THIS BOUNDARY...TORNADIC THREAT MAY BE POSSIBLE. QUESTIONS REALLY BEGIN TO ARISE AS TO THE EVOLUTION OF THE LATE AFTERNOON AND EVENING HOURS...AS MODELS ARE STILL STRUGGLING WITH HOW TO RESOLVE THESE WEAK VORT MAXES IN A MESSY FLOW PATTERN. HOWEVER...POTENTIAL EXISTS FOR ONE OR MORE MCS TO DEVELOP ACROSS THE NORTHERN PLAINS IN AN AREA OF HIGHER INSTABILITY AND BETTER SYNOPTIC LIFT. REDEVELOPMENT WOULD LIKELY FORM ALONG THE MO RIVER VALLEY WITH CORFIDI VECTORS PROPAGATING CONVECTION ALONG WARM FRONT LIKELY RESIDING ACROSS NORTHERN MISSOURI AND EDGE OF QUICKLY INCREASING EML. AS THE CAP INCREASES FROM THE SOUTHWEST...CONVECTION WHICH MAY DEVELOP COULD QUICKLY BE SHOVED NORTHWARD AFTER MIDNIGHT. HAVE TRIED TO CONCENTRATE HIGHEST POPS ALONG THE MO/IA BORDER...WITH ONLY LOW CHANCE POPS DOWN TO I-70. SEVERE POTENTIAL MAY EXIST THROUGH THE OVERNIGHT HOURS...ESPECIALLY IN AREAS OF EXTREME NORTHERN MISSOURI. HEAVY RAIN MAY ALSO BE A POSSIBILITY...BUT WITH LOW CONFIDENCE ON WHERE BOUNDARIES ARE GOING TO REMAIN...WILL NOT ISSUE FLASH FLOOD WATCH RIGHT NOW AND ALLOW NEXT SHIFT TO REEVALUATE ONCE INITIAL CONVECTION CAN DEVELOP THIS MORNING. BY TUESDAY...SFC LOW SHOULD PUSH EASTWARD TOWARDS THE REGION WITH A FRONTAL BOUNDARY BISECTING THE CWA. NAM/GFS SOUNDINGS CONTINUE TO SHOW A VERY STOUT CAP FOR MUCH OF THE DAYTIME HOURS. I QUESTION JUST HOW FAST MODEL GUIDANCE IS BREAKING THE CAP TUESDAY AFTERNOON. DESPITE THE POSSIBLE PRESENCE OF A WEAK MID-LVL SHORTWAVE...RAPID LOW-LVL COOLING MAY BE SLIGHTLY OVERDONE ATTM. HOWEVER...POTENTIAL DOES EXIST FOR SCATTERED STRONG TO SEVERE CONVECTION AS SUFFICIENT INSTABILITY AND SHEAR WILL BE IN PLACE. PRIMARY TIME OF CONCERN WOULD BE AFTER 21Z AND LIKELY CLOSER TO 00Z WHEN BEST LOW-LVL COOLING IS REALIZED. THEN FOCUS TURNS TO NEXT DEEP UPR TROUGH THAT IS EXPECTED TO DEVELOP ACROSS THE WESTERN CONUS BY WEDNESDAY. WEDNESDAY WILL LIKELY BE A VERY WARM...HUMID AND WINDY DAY...AS WE WILL REMAIN CAPPED THROUGHOUT. DID GO AHEAD AND LOWER POPS THROUGHOUT WED/WED NIGHT. SIMILAR SITUATION ARRIVES ON THURSDAY WITH CAPPING PREVAILING THROUGH MUCH OF THE DAYTIME HOURS. HAVE FOCUSED BETTER CHANCES OF PRECIP TOWARDS THE EVENING HOURS AND MORE THAN LIKELY LATER SHIFTS MAY NEED TO FOCUS POPS EVEN HIGHER IN THE THURSDAY NIGHT TIME FRAME. SEVERE THREAT SEEMS VERY PLAUSIBLE AND WILL CONTINUE TO HIGHLIGHT IN THE HWO. WITH FRONT LINGERING TO THE WEST...ONLY CLOUD COVER WILL LIMIT OUR TEMPERATURES ON THURSDAY WHICH COULD APPROACH 90 DEGREES IN MOST AREAS. 31 && .AVIATION... SCATTERED SHOWERS EXPECTED AT THE TAF SITES THIS MORNING. INSTABILITY AND FORCING MAXIMIZED BY LATE MORNING AND EARLY AFTERNOON...SO HAVE INCLUDED TEMPO GROUP FOR SCATTERED THUNDERSTORMS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Jun 2, 5:58 AM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 558 AM CDT MON JUN 2 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 558 AM CDT MON JUN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT AN AREA OF THUNDERSTORMS ONGOING OVER PORTIONS OF NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA WILL PUSH INTO NORTHEASTERN KANSAS AND NORTHERN MISSOURI BY MID MORNING. SMALL HAIL...GUSTY WINDS AND LOCALIZED HEAVY RAIN MAY BE POSSIBLE WITH THIS ACTIVITY. AN ADDITIONAL CHANCE FOR SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL PERSIST THROUGHOUT THE LATE MORNING AND AFTERNOON HOURS OVER MUCH OF THE OUTLOOK AREA...AND THROUGH MONDAY NIGHT ACROSS MAINLY NORTHERN MISSOURI. ALTHOUGH THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS MONDAY AFTERNOON AND MONDAY NIGHT...AN ISOLATED TORNADO CANNOT BE RULED OUT DURING THE AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE ACROSS PORTIONS OF NORTHERN MISSOURI OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE FOR MUCH OF THE UPCOMING WEEK...WITH THUNDERSTORM CHANCES NEARLY EVERY DAY. THERE WILL BE A SLIGHT CHANCE OF SEVERE WEATHER LATE TUESDAY AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL MISSOURI AS A STALLED BOUNDARY REMAINS IN THE AREA. HOWEVER...UNCERTAINTY REMAINS AS TO THE LOCATION OF THIS BOUNDARY AND WHETHER A LARGE LAYER OF WARM AIR ALOFT CAN SUPPRESS THIS POSSIBLE THUNDERSTORM DEVELOPMENT. THUNDERSTORMS WILL ALSO BE POSSIBLE LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING ACROSS THE REGION...WITH AN INCREASED POTENTIAL FOR SEVERE WEATHER THURSDAY NIGHT. UNCERTAINTY STILL REMAINS AS TO THE EXACT LOCATIONS AND TIMING OF SEVERE WEATHER...THEREFORE EMERGENCY MANAGERS AND ALL OTHER INTERESTED PARTIES ARE URGED TO CONTINUE TO MONITOR FOR THE LATEST FORECAST UPDATES. GIVEN THE POTENTIAL FOR REPEATED EPISODES OF THUNDERSTORMS WITH HEAVY RAINFALL THIS WEEK...FLOODING OF RIVERS AND STREAMS MAY BECOME A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING ACROSS THE ENTIRE OUTLOOK AREA...AND THROUGH THE OVERNIGHT HOURS IN NORTHERN MISSOURI. DUX
In the hours before
Special weather statement, Jun 2, 9:47 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 947 AM CDT MON JUN 2 2008 KSZ103>105-MOZ028-021600- JOHNSON-LEAVENWORTH-PLATTE-WYANDOTTE- 947 AM CDT MON JUN 2 2008 ...SIGNIFICANT WEATHER ALERT FOR LEAVENWORTH...NORTHERN JOHNSON... SOUTHERN PLATTE AND WYANDOTTE COUNTIES UNTIL 1100 AM CDT... AT 945 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 48 MILES SOUTHWEST OF MUSCOTAH TO 34 MILES SOUTHWEST OF MUSCOTAH TO 34 MILES SOUTHWEST OF TONGANOXIE...MOVING EAST AT 40 MPH. THESE STORMS WILL BE NEAR... LINWOOD BY 1035 AM CDT. TONGANOXIE AND DE SOTO BY 1040 AM CDT. OLATHE AND BONNER SPRINGS BY 1050 AM CDT. EDWARDSVILLE...BASEHOR AND LAKE QUIVIRA BY 1055 AM CDT. EASTON...SHAWNEE...LANSING AND LEAVENWORTH BY 1100 AM CDT. THE TOWNS OF RENO...CLEARVIEW CITY...JARBALO...MONTICELLO...ZARAH... LAKE OF THE FOREST...LACKMANS...HOLLIDAY...FAIRMOUNT AND PIPER ARE ALSO IN THE PATH OF THESE STORMS. NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. MJ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:38 PM CDT | River Flood Warning | EAX | Cooper, Howard | 25 hr |
| Jun 2, 11:16 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 44 min |
| Jun 2, 12:00 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 45 min |
| Jun 2, 12:02 PM CDT | Flash Flood Warning | EAX | Bates, Cass | 6 hr |
| Jun 2, 12:36 PM CDT | Wind Advisory | EAX | Bates, Cass, Clay, Jackson, Platte | 20 min |
| Jun 2, 12:42 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 48 min |
| Jun 2, 12:56 PM CDT | High Wind Warning | EAX | Bates, Cass, Clay, Jackson | 3 hr |
| Jun 2, 1:21 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 39 min |
| Jun 2, 10:31 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 44 min |
| Jun 2, 11:13 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 47 min |
| Jun 2, 11:29 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 46 min |
| Jun 2, 12:07 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 53 min |
| Jun 2, 6:05 PM CDT | Areal Flood Warning | EAX | Johnson, Miami | 3 hr |
Nearby
Flash Flood Watches in Missouri, 2008Flash Flood Watches in Kansas, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.